Too Much Sodium or Salt in the Body Due To A Pharmacy Medication Or Drug Error Can Lead To Death Of A Patient
In September 2010, a 24 week premature little boy was born in an Illinois hospital. Due to his prematurity, he had to receive all of his nutrition from intravenous (IV) fluids and electrolytes. The newborn was doing very well after birth until a grave mistake made by a pharmacy technician caused an extremely high level of sodium in his little body or hypernatremia.
The pharmacy technician, who was following a doctor's order, filled the IV bag with 60 times the amount of sodium that should have been added. It was also discovered that the initial label on the IV bag correctly identified the incorrect amount of sodium. Instead of discarding the IV fluid with the incorrect sodium amount, a new label was created showing the correct sodium dosage and was placed over the first label. The nurse administering the IV fluid was not made aware of the mistake or the creation of a new label.
In the following days, when this little boy's lab tests were showing an extremely high sodium level, it was chalked up to being an incorrect lab result. Sadly, it was not an incorrect lab result and he died of hypernatremia or excessive amount sodium in his body. His parents filed a wrongful death lawsuit blaming a series of hospital, pharmacy, nursing and neonatal intensive care unit (NICU) or neonatologist negligence that led to his untimely death.
Hypernatremia or a high sodium level in the body can cause mental status changes, confusion, lethargy, irritability, weakness, edema or swelling, muscle twitching, exaggerated reflexes, tremors, seizures, coma and death.
In addition to receiving an overdose of sodium, individuals can suffer from hypernatremia if they do not have enough water intake or are dehydrated. The elderly, chronically ill, children and overworked athletes are at a high risk of developing hypernatremia. It is very important that a healthcare provider diagnose and quickly treat a high sodium level before it results in a catastrophic injury or death.
Our highly specialized legal and medical teams here at the Philadelphia Beasley wrongful death law firm have evaluated numerous cases where hypernatremia, dehydration or a high sodium level was not properly diagnosed or treated in a timely manner, and it led to a catastrophic injury or wrongful death. If you think you or a loved one has suffered due to a medication error please feel free to contact one of our lawyers, doctors or nurses at (215) 866-2424 for strictly confidential and free consultation.